Parathyroid Hormone Treatment for Osteoporosis - Bone Health

Bone Health

3,502 members1,460 posts

Parathyroid Hormone Treatment for Osteoporosis

Snowybear profile image
Snowybear

I have quite severe osteoporosis and the hospital consultant has recommended I start a 2 year course of daily Teriparatide injections, which I understand is parathyroid hormone. Does anyone have experience of this? I have already had an L2 compression fracture. This seems a better alternative to zoledronic acid infusion which I don’t like the sound of at all. I would appreciate any comments - I haven’t posted on this site before! Thanks!

8 Replies

Hi snowybear, I started a 2 year course of Forsteo (teriparitide) in October last year. I had my first spinal fracture in 2019 and then 2 more in July and September last year. My consultant wanted to put me on the annual bisphosphonate infusion but I pushed for teriparitide and he agreed (this is on the NHS. )

I was nervous about it (I suffer from terrible anxiety anyway) but I've had no real issues with it. Some nausea to start with which went away after a few weeks. I thought it was causing hip or joint pain for a while but that went and I now believe that was due to being tense from the pain of the fractures in my spine.

The needles are tiny and it's very easy to administer.

It is the only treatment which builds 'proper' bone and I understand it to be the 'gold standard' medication for osteoporosis. I have read it has a 92% success rate. Unfortunately, it's likely I'll have to go straight onto another treatment when it's finished, which would be the bisphosphonate. It's just a shame we can't have it longer than 2 years.

I personally would say go ahead with it but please do your own research and make an informed choice. Let us know how you get on.x

Hidden profile image
Hidden in reply to MollyStark

Ah this must be the one my aunt didn't take for two years and didn't tell her doctors she had stopped and now they say she's dine her two years. But she calls it fortea ..is there another one called fortia or is she just mispronouncing it or is that how they say Forstea? Do you inject it into your leg tummy? And have to keep it refrigerated. My aunt went on holiday and didn't think she could keep it in the hotel fridge si stopped taking it. The one where you can't lie down for to hours she stopped taking as well. I didn't know it wsd the mist effective. She's very depressed and in pain from fractures did it help with the pain? Thanks.

MollyStark profile image
MollyStark in reply to Hidden

I think it's called Forteo in the States. You inject it into your thighs and stomach on rotation. It only needs to be kept in a normal fridge and they supply a custom travel bag and freezer gel packs for transporting it.

I can't say whether it helped with the pain although I did read about a trial where it played a part in pain relief from fractures after 6 months. Apparently, it is sometimes given to professional footballers and athletes who have had a fracture as it helps to speed up the healing of fractures - but they will have a normal bone density to start with, unlike those of us with osteoporosis.

It sounds like she needs to have a talk with her dr and get back on to it if possible.x

walk21 profile image
walk21 in reply to Hidden

Osteoporosis medication does not help with the pain. It is designed to prevent further fractures. Your aunt needs painkillers at present. Will s she take them?

Hidden profile image
Hidden in reply to walk21

She does. They handed her a large bottle of them. She considered downing the lot. It doesn't really help. And she gets extreme tummy issues from the others. So she takes paracetamol which they gave her and I think that helps a small bit. And uses heat pads on her back. Thanks for the advice.

Snowybear profile image
Snowybear in reply to MollyStark

Hi MollyStark, thanks for your reply. I feel just as you do. I had been wondering about following on with strontium afterwards, which the Consultant also discussed. I’ve had a bit of a read up about Forsteo and think I will go for it. Everything has side effects, this perhaps less so and doing nothing is going to have dire consequences I suspect. If I get going on it, I’ll post another message!

Hi Snowybear I had back pain in Jan ( thought it was pulled muscle) I was shocked to have 4 back fractures.. after vertibroplasty just started injections of teriparatide - I’m 2 weeks in , the side effects have knocked me out! The first week I had to go back to bed as very dizzy ( think low blood pressure) but don’t give up ! I feel a bit better now.. two years to go so long haul but hopefully will have stronger bones so all worth it.

I also take calciD - The injections don’t reduce pain but heat seems to work for me - did have strong pain killers but decided not to take them as I am 55, active and don’t want to end up with stomach probs, Iaddiction as this is going to be a long journey 😀 so I use a hot water bottle and thinking of getting actens machine

Snowybear profile image
Snowybear in reply to Haze62

Hi Haze62

Thanks for your reply. Not heard of vertibroplasty?? I expect some side effects to start with - just hope not too bad. Still waiting for appointment with consultant to confirm treatment. I did email him weeks ago to say willing to start, but no response!

You may also like...